Can Spironolactone Cause Melasma?

Can Spironolactone Cause Melasma?

Spironolactone is a medication commonly prescribed to patients for the treatment of certain types of acne. As females commonly develop melasma, there is a lot of concern amongst female patients who are taking spironolactone as to whether this medication can cause or worsen their melasma.

What Is Spironolactone?

In the world of dermatology, spironolactone is used most commonly for the treatment of certain types of acne in women. Although it was first created as a diuretic, or ‘water tablet’ to help patients with conditions such as heart failure or high blood pressure, spironolactone was found to have an effect on the action of hormones in the body.

Specifically, spironolactone blocks the effects of chemicals known as ‘androgens’, testosterone being the most well-known of these. Since increased levels of estrogen in the body can trigger melasma, spironolactone should be considered a potential melasma trigger.

Right?

Not so fast.

Can Spironolactone Cause Melasma?

There are certain medications that are clearly understood to trigger or worsen melasma, such as oral contraceptive tablets and certain anti-seizure medications such as phenytoin.

Because of this, when a patient has melasma, they are typically advised to stop these types of medications and seek alternatives where possible. In the case of spironolactone, there is not the same level of evidence to suggest that it causes or worsens melasma, and therefore it is not routinely recommended to discontinue spironolactone when someone has melasma.

As with a lot of areas in dermatology, there are still a lot of unanswered questions. There are indeed cases in which patients report the onset of their melasma right after starting spironolactone. Some people believe that because spironolactone acts as an ‘anti-androgen’, it creates a more ‘estrogenic environment’ in the body. We know that estrogenic states, such as pregnancy, do act as triggers for melasma – so, in this way, there may be a basis for this type of report.

Interestingly, there are actually studies currently being carried out at major academic dermatology centers in the United States looking into the use of spironolactone for treating melasma, although there are as yet no results available from these. The ClearifiRx Team will, of course, keep you posted!

Does Spironolactone Make Melasma Worse?

Just like it is unclear whether spironolactone can cause melasma, it is unclear whether spironolactone makes melasma worse. There are not enough studies or evidence to definitively say whether there is a connection.

Related:

Customized Melasma Treatment With ClearifiRx

Although the answer is not clear-cut, it is safe to say that spironolactone is not a common cause for melasma. If your doctor has prescribed you spironolactone for any medical indication, don’t stop this without first consulting with them, as it can be a crucial part of treating many different conditions. Rather than getting off spironolactone, focusing on the use of combination skin lightening creams and strict sun protection can quickly improve visible melasma.

ClearifiRx can help. Your dedicated ClearifiRx physician will evaluate your melasma and prescribe a treatment plan that is customized to you. Over time, your physician will adjust your prescription to ensure you are getting the best combination of ingredients for your skin.

Learn more about our Melasma Treatment

References

Usama Syed, MD
Usama Syed
usamasyed91@gmail.com

Usama Syed is currently a dermatology resident at the Icahn School of Medicine at Mount Sinai. He received his medical degree from Imperial College London, United Kingdom, and a first class honors bachelor of sciences from the Imperial College London Business School. Dr. Syed moved to the United States in 2016 to pursue his specialist training in dermatology. He completed a year long postdoctoral research fellowship at Mount Sinai Hospital where he focused on the use of mobile applications in healthcare. Dr. Syed is a scholarship recipient from Advancing Innovation in Dermatology (AID), and is currently enrolled in the 'Virtual Magic Wand' program led by Dr. Rox Anderson of Harvard. Dr. Syed has made significant contributions to the world of cosmetic dermatology, authoring book chapters on the subjects of injectable fillers and platelet-rich plasma for publishers such as Thieme and Springer.

Online Medical Profiles:



Continue Reading

Recent Posts